• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Safety

  • Print
  • Share
  • E-mail

Avastin (bevacizumab) Aug 2004

Audience: Oncologists and other healthcare providers

FDA and Genentech, Inc. issued an important drug warning to healthcare providers that there is evidence of an increased risk of serious arterial thromboembolic events, including cerebrovascular accident, myocardial infarctions, transient ischemic attacks, and angina related to Avastin. The risk of fatal arterial thrombotic events is also increased. In randomized, active-controlled studies conducted in patients with metastatic colorectal cancer, the risks of a serious arterial thrombotic event was approximately two-fold higher in patients receiving infusional 5-FU based chemotherapy plus Avastin, with an estimated overall rate of up to 5%. A revised Avastin package insert containing more detailed information on arterial thromboembolic events is in development. 

[UPDATE January 6, 2005]

[August 12, 2004 - Letter - Genentech]